Dopamine Agonists and catastrophic Obsessive/Compulsive Disorders


#701
I have had a post removed from here without reason being given. It contained nothing but facts as previously stated in writing by the person concerned. No malice or comment, just sympathy. PM me for a full copy.

:question:

#702
.
Following some recent debate there appears to be a little confusion. I set up this thread to discuss specifically what could be done about serious, life-wrecking OCDs caused by DAs. I was at that time not aware of any other side effects DAs might cause. Nor, to be honest, was I particularly interested, since I was totally focused on DAs.

However it would seem that DAs may indeed cause other side effects unrelated to OCDs. Since such non-OCD DA side effects have as yet no other obvious home within the threads of this forum, those interested in that particular issue are welcome to join us here.

One of the areas which worries many PwP, and indeed their doctors, is that if further complications arise the patient is often already taking such a huge range and number of drugs that this can create big problems should any additional medication seem suitable (and which would normally be the obvious course of action) but turns out to be contraindicated.

One such patient whose doctor believes may be suffering from some non-OCD side effects of DAs, is already on a huge range of medication due to a medical history which includes Parkinson's, dystonia, cancer (twice) & chemotherapy, losing a kidney, diabetes, arthritis of the back and hip, and multiple spinal disc problems. Such a case must be a nightmare for any physician trying to find a suitable drug solution, which is both successful and doesn't interfere with existing medication.

Ray.
.

#703
Yep Ali my h couldnt even take the starter dose of pramipexole if this is the same think is ?????? it worked wonders helping him to move around but lots of hallucinations and excitement, neuro took him straight off it but I think more because I was not 'complying' ie giving it to him 3 times a day , I would miss one out if the hallucinations got too much, very stupid of me but I didnt know better or maybe I thought I did know better. My h was 70 then , neuro thought his age warranted him dropping d/as and just being on levadopa alone.

#704

Good for you. We have been through hell this last month. Wish my hubby never started on meds. It’s been a nightmare.


#705

Hi @marilyncookspain,

I’m really sorry to hear that you and your husband have been going through a tough time recently. Have you discussed his medication with his GP or Parkinson’s nurse? If he’s experiencing extreme side effects, then he should definitely bring this to their attention as they may need to review his medication. Our advisers via our helpline service have extensive knowledge on Parkinson’s related medication, so I would advise that you give them a call to discuss this further.

You reach us on 0808 800 0303 Monday-Friday: 9am-7pm, Saturday: 10am-2pm.You can reach us on 0808 800 0303 Monday-Friday: 9am-7pm, Saturday: 10am-2pm.

Best wishes,
Reah


#706

How on earth do people get this forum to work?
I had to scroll through 705 posts sTarting in 2011 to get to this latest post!
The jump facility wouldn’t work.
Why on earth can’t I read the newest post first?
I am so sorry you are suffering this nightmare.
Ring the helpline, see your GP, call the Parkinson’s nurse.
Get help.
Love
GG


#707

Husband suffered severe compulsive gambling and hypersexuality - destroyed our marriage and isolation from his family. We were not warned of the side effects. In fact my husband asked and his neulogisy implied they were none to worry about! The trouble this had led to is so disturbing I cannot repeat on here. Suffice to say a professional man who was astute with finances gambled himself into debt and got into trouble using the internet. If you or yours are prescribed DAs keep very close eye on any sign of altered behaviour of any kind. Sadly I was not aware until after the fact and he just could not see the danger in was in.


#708

No explanation as to why PDUK has reposted this thread?
Anyway, I am pleased to see the information to warn potential sufferers.
Could PDUK post the piece from the latest Progress magazine giving info about the most recent French research showing half of patients taking DAs will suffer these side effects ?
Thank you
GG


#709

Hi @goldengirl,

I’m a little confused by your question. As far as I’m aware, no one in our moderation team has reposted this thread, however, there has been a recent comment made on this thread which is why it has resurfaced.

In regards to the article you mentioned, we’ve actually covered the topic of dopamine agonist and its connection to impulsive behaviour on our blog here - https://medium.com/parkinsons-uk/do-dopamine-agonists-cause-impulsive-behaviour-b36a45813cca

Best wishes,
Reah


#710

Hi @autumnlady,

I’m really sorry to hear about what you and your husband experienced. I can’t begin to imagine how traumatising this must have been for you both. It’s good that you have contributed to this thread to help raise awareness about the effects of dopamine agonist, however, if you ever feel the need to speak to someone for emotional support, we are here to help you.

We have a team of advisers via our helpline that can support you with this so do give the a call on 0808 800 0303 from Monday-Friday: 9am-7pm, Saturday: 10am-2pm, or you can email hello@parkinsons.org.uk.

Best wishes,
Reah


#711

Hi Reah,
I eventually scrolled through 700+ posts and saw it was a reply to Ray of Sunshine who has been far too ill to contribute for some years…so as there was no date assumed it was an old not a new post.
I had no idea PDUK had a blog!
The articles in this month’s Progress and Parkinsons magazines both mention DAs and their side effects but differ in that one says 50% and one 13% are affected.
One lists hypersexuality as an ICD the other doesn’t.
Getting the correct info out there is like trying to get fog in a net.
My love and sympathies go out to you, autumnlady…this hell should have been stopped years ago but money rules…
GG


#712

Hi @goldengirl,

Thanks for bringing this to my attention.

The article in our Progress magazine is a news article focusing on results of a recent research study that had 411 participants where 52% of people who had ever taken dopamine agonists developed an impulse control disorder. Whereas The Parkinson had different figures because this was based on the results of a different, less recent, larger trial, where 3000 people took part and 13.6% of people with Parkinson’s were reported to have experienced impulsive and compulsive disorders. This highlights, as explained in our recent blog post, that more research is needed to understand about the side effects of dopamine agonists and a larger trial is needed to better assess the risk of impulse control disorders.

In the Progress Magazine article it only gave a few examples of how impulse control disorders may manifest and indeed hypersexuality falls into this category.

Our information resources go under regular review and the contents are developed by experts and those affected by Parkinson’s. This includes the information about impulsive and compulsive behaviours on our website and there should be a new version available in the new year.

I hope this answers your question.

Best wishes,
Reah


#713

My heart goes out to you. My husband suffered hypersexuality but thank God not gambling. We have been through the worse year of our lives. How we are still together is a miracle. Don’t think our relationship will ever be the same but we are working through it.